Purchase this article with an account.
D J D'Amico, J Libert, K R Kenyon, L A Hanninen, L Caspers-Velu; Retinal toxicity of intravitreal gentamicin. An electron microscopic study.. Invest. Ophthalmol. Vis. Sci. 1984;25(5):564-572.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Retinal ultrastructure was examined at various intervals following a single intravitreal injection of 100-4,000 micrograms of gentamicin in rabbit eyes. Three days after injections of 100-500 micrograms, numerous abnormal lamellar lysosomal inclusions were observed in the retinal pigment epithelium (RPE) and in macrophages in the subretinal space. These changes were typical of drug-induced lipid storage and were comparable to inclusions reported in kidney and other tissues as manifestations of gentamicin toxicity. One week after similar injections, focal areas of RPE necrosis and hyperplasia with disruption of outer segments appeared, but the inner segments and inner retina were intact. Doses of 800-4,000 micrograms produced a combined picture of RPE/macrophage lipidosis within the first 3 days, with increasing, superimposed, inner, retinal necrosis. This study provides the first evidence of lysosomal alterations in ocular tissues following the intravitreal injection of gentamicin and implicates the RPE as the primary site of observed toxicity.
This PDF is available to Subscribers Only